Alert archive / Massachusetts / Wind Advisories in 2022
Wind Advisory 14, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Aug 17, 2022, 2:18 AM EDT for Barnstable County, Nantucket County, Massachusetts. It took effect at Aug 17, 2022, 6:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2022, 2:18 AM EDT (06:18 UTC)
- In effect from
- Aug 17, 2022, 6:00 AM EDT
- Expired
- Aug 17, 2022, 9:41 AM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 6.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
642 WWUS71 KBOX 170618 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 218 AM EDT Wed Aug 17 2022 MAZ022-024-171900- /O.CAN.KBOX.WI.Y.0013.000000T0000Z-220817T1900Z/ /O.NEW.KBOX.WI.Y.0014.220817T1000Z-220817T1900Z/ Barnstable MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, and Nantucket 218 AM EDT Wed Aug 17 2022 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM EDT THIS AFTERNOON... * WHAT...North winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Barnstable MA and Nantucket MA Counties. * WHEN...From 6 AM this morning to 3 PM EDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
1 follow-up statement
723 WWUS71 KBOX 171341 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 941 AM EDT Wed Aug 17 2022 MAZ022-024-171445- /O.CAN.KBOX.WI.Y.0014.000000T0000Z-220817T1900Z/ Barnstable MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, and Nantucket 941 AM EDT Wed Aug 17 2022 ...WIND ADVISORY IS CANCELLED... $$ For more information from the National Weather Service visit https://weather.gov/box
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Aug 17, 1:46 AM EDT, 32 minutes earlier.
Area forecast discussion, Aug 17, 1:46 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
146 AM EDT Wed Aug 17 2022
.SYNOPSIS...
An anomalous summer Nor'Easter tracks east of New England tonight
and Wednesday, resulting in a wind drive rain for Cape Cod and
the Islands. Some uncertainty how far west the rain shield
tracks, with highest probability of beneficial rains occurring
across eastern Massachusetts, and possibly into Rhode Island,
eastern CT and the Worcester Hills. A drying trend then develops
Thursday as the low lifts north into Maine. Very warm weather
with above normal temps returns Friday and Saturday, followed
by increasing humidity early next week. Dry weather is expected
Friday and Saturday, possibly lingering into Sunday, with the
threat for scattered showers and a few thunderstorms arriving
early next week with the best chances sometime Monday and/or
Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1:30 AM Update...
Rain continues to pivot into southern New England. A noticeable
layer of mid level dry air has resulted in patchier shower
activity than originally forecast. Given the presence of this
layer of dry air, the thought is that some of these CAMs may be
overestimating precipitation totals due to problems resolving
convection over the ocean. Heavier showers are starting to
develop and should come on shore of the outer Cape, Block
Island, and Nantucket over the next few hours, which should give
us a better idea of precipitation rates.
9:45 PM Update...
The forecast remains on track at this time.
Rain continues to rotate into southern new England with showers
now extending westward into Plymouth and Bristol counties in
Massachusetts. While stratiform showers remain limited to
southeast MA, some rogue showers can be observed across eastern
MA and RI this evening. Shower coverage is expected to continue
expanding westward over the next few hours.
As has been the case with much of the past 24 hours, exactly how
much precipitation we see from this system is still up for
debate; and will be highly dependent on the track of the low
over the next 12-24 hours. While guidance has come to an
agreement about the geographic coverage of precipitation, mainly
across eastern MA and RI, CAMs and global models continue to be
widely varied in terms of total QPF. 18Z model solutions
range from a few tenths of an inch to bullseyes of over 2" of
QPF across the Cape and Islands. We anxiously await the arrival
of 00Z guidance and hope that a consensus begins to form
regarding how much precipitation we will ultimately see. It
appears at this junction, that models are having a tough time
resolving convection, explaining the highly variable solutions.
Regardless of the final number, it is anticipated that the
greatest amounts will be see across the Cape, Islands, and
eastern MA coastline.
7 PM update...
No change to previous forecast, which is verifying nicely when
compared to surface obs, satellite and radar imagery. Anomalous
negative tilt upper trough inducing an atypical baroclinic low
just southeast of the 40N/70W benchmark this evening. 12z
ensembles (both GFS & Euro) along with 12z HREF members
continue to show a large spread in QPF. Lots of convection
firing vicinity of low level circulation this evening and also
north wall of Gulf Stream. Models likely struggling with
properly simulating this convection and will be interesting to
see how this evolves once convection moves north of the Gulf
Stream. Stay tuned! Earlier discussion below.
====================================================================
Highlights...
* Becoming mostly cloudy with showers moving in from the southeast
as a coastal low moves north towards the region. Areas with the
greatest risk overnight are Rhode Island and eastern
Massachusetts.
* Wind Advisory goes into effect at midnight for Cape Cod and
Nantucket for gusty north/northeast winds.
Diurnal cumulus has been replaced with a mid-level overcast sky
across southeast Massachusetts and Rhode Island. This trend will
continue west as moisture is advected into the mid-level ahead of an
approaching coastal storm. By late this evening many places in
southern New England are under overcast skies. Overnight low
temperatures are once again slightly cooler than average, reaching
the upper 50s to low/mid 60s for urban centers. But increasing dew
points to the low and mid 60s will make it feel sticky. The big
story has to be whether or not we receive any beneficial rainfall
from this approaching coastal low.
This afternoon surface analysis shows a broad area of low pressure
southeast of the Benchmark, 40N & 70W. In addition, the mid-level
trough has closed off right over the northeast. During the 12z run
of the global models, the deterministic GFS and EURO have better
agreement of the movement of the low to the north/northeast. That
direction would have the low east of Cape Cod by early tomorrow
morning. And just like with winter storms any deviation could result
in less precipitation or more precipitation. Confidence is not high
when it comes to the QPF. Looking at the 24-hour probabilities
[ending at 12z Wednesday] near Nantucket for 0.50" of rain the GEFS
has between 80 and 90 percent chance while the ENS has between 40
and 50 percent.
Additionally, during the overnight hours the deterministic guidance
has a rather strong LLJ with winds at 900mb reaching 40 to 50 knots
from the north/northeast over Cape Cod and Nantucket. Given trees
are fully leafed and stressed due to the ongoing drought we thought
it necessary to issue a Wind Advisory starting at midnight for wind
gust to 40 knots. The peak winds begin to tick up around sunrise
Wednesday.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Highlights...
* Uncertainty remains with rainfall amounts as there is low
confidence how far west the precipitation shield will extend.
* Wind Advisory for Cape Cod and Nantucket continue through early
Wednesday afternoon.
As mentioned, the forecast challenge remains with how far west will
the coastal low track? This problem is very similar to what we face
during winter storms. A difference of 25 or 50 miles could vastly
impact our storm totals! If there is any better news, the global
deterministic and ensembles are somewhat in better agreement with
the coastal low moving off shore and parallel to the eastern shores
of Cape Cod before moving north/northwest into the Gulf of Maine by
late Wednesday. This track will provide the highest POPs for those
in eastern Massachusetts; from Cape Ann to Cape Cod and the Islands.
Rain chances diminish the further west you go. Showers start to end
from south to north during the late afternoon as the coastal low
pulls north and heads into Maine. Guidance from the global ensembles
have different interpretation of how likely it will be to
receive at a minimum half an inch of rain by Wednesday evening.
GFES goes with 70 to 80 percent chance from Cape Ann to
Nantucket, while the ENS, a bit lower 40 to 50 percent chance.
Gusty winds are also part of this coastal low. As mentioned above a
Wind Advisory is in effect through 19z Wednesday for wind gust to 40
knots. The core of the strongest winds lift north with the coastal
low with easing winds the second half of Wednesday into the predawn
hours of Thursday.
Given the widespread cloud cover temperatures will be cooler than
normals, highs in eastern Massachusetts and Rhode Island will
struggle to reach 70F to 73F while western areas will see highs 73F
to 76F. Tomorrow night into early Thursday morning temperatures fall
to the upper 50s to low 60s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
330 PM update...
Highlights...
* Mainly Dry & Seasonably warm Thursday
* Dry with Summer-like Warmth/Above normal temps Fri & Sat, but
humidity will remain comfortable by August standards
* Increasing humidity with some showers/t-storms possible early next
week with the main chances looking to be sometime Mon and/or Tue
Thursday...
Vertically stacked low lifts north thru Maine, yielding rising
heights across SNE, promoting a drying trend and seasonably warm
temps (upper 70s & lower 80s). There may be lots clouds, but dry
weather should prevail. The only wrinkle, could be lingering showers
over northern MA during the morning.
Friday/Saturday/Sunday...
Subtropical ridge begins to build northward across the western
Atlantic and eastern seaboard, resulting in warmer/above normal
temps this period. Both GFS & Euro ensembles agree on above normal
850 mb temps this period, and combined with WNW flow at 850
(downsloping winds, especially Fri & possibly Sat), highs of 85-90
seem plausible. Although, humidity will be tolerable with dew pts in
the 50s, especially away from the coast. By Sunday it will feel more
humid, with dew pts in the low to mid 60s. Definitely a summer feel.
Rising heights will provide dry weather this period. Ensembles have
been slower with approaching Great Lakes trough, so dry weather may
linger thru much if not all of Sunday.
Early Next Week...
Northern stream trough moves across the Great Lakes and approaches
SNE, with height falls and increasing PWATs and instability. Both
GFS and Euro ensembles have PWATs climbing above normal Mon and Tue
along with low probs of 1000 j/kg. Thus, the combination of synoptic
forcing, ample deep layer moisture and increasing instability,
scattered convection seems reasonable. Ensembles suggest modest
winds aloft, possible sufficient for organized convection. Although,
still 6-7 days out, so by no means etched in stone. Definitely a
summer feel to the airmass, with highs in the 80s and dew pts in the
60s Mon and possibly near 70 Tue!
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
06z TAF Update...
Mainly VFR but MVFR and potentially IFR
conditions will develop across terminals on the Cape and
Islands. -SHRA/-RA coverage increases from east to west
Wednesday morning before gradually tapering off from south to
north Wed afternoon. Northeast winds will become gusty near
sunrise. Winds generally 20-25 kt but will gust up to 40 kt at
Nantucket. Winds gradually shift from the NE to the W as low
pressure departs for the gulf of Maine late in the day
Wednesday.
Wednesday... Moderate Confidence.
Increasing chances for -RA/-SHRA from east to west, with higher
confidence in precipitation at eastern terminals. VFR for
western terminals but MVFR and IFR conditions possible as low
ceilings develop across eastern zones, especially across Cape
Cod and the Islands. N/NE winds will be gusty; up to 25 kt
along the eastern MA Coast, including BOS. Winds may gust to 40
kt at ACK Wednesday morning before tapering off in the
afternoon.
Wednesday Night... Moderate Confidence.
Mixture of VFR and MVFR/IFR conditions with -RA across northeast
MA terminals. CIGS rise overnight to VFR for all terminals.
Winds becomes NW 5 to 10 kt.
Thursday... High Confidence.
Mainly VFR with conditions improving through the day. Low chance
for a shower across interior southern New England Thursday
morning. NW winds, gusting to 15 kt, become westerly in the
afternoon. Winds will be more from the W/SW on Cape Cod and
Nantucket, but still generally less than 15 kt.
KBOS...Moderate confidence in TAF.
KBDL...High confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thursday Night: VFR. Breezy.
Friday through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Gale Warning for eastern waters and Nantucket Sound through
Wednesday afternoon, Small Craft Advisories continues for all
other waters through Wednesday night.
Tuesday Night into Wednesday Night... Moderate Confidence
The low will track into the gulf of Maine overnight Tuesday
into Wednesday, which will really kick up the seas; with waves
up to 10 to 13 feet possible. Given these conditions, a high
surf advisory has been issued for our eastern facing coastlines
for Wednesday. Eastern and southeast waters experience
north/northeast gales overnight into Wednesday.
Outlook /Thursday Night through Sunday/...
Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Friday through Sunday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for MAZ007-015-016-019-022-024.
Wind Advisory until 3 PM EDT this afternoon for MAZ022-024.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Thursday for ANZ230-
233>237-251-256.
Gale Warning from 8 AM this morning to 4 PM EDT this afternoon
for ANZ231.
Gale Warning until 5 PM EDT this afternoon for ANZ232.
Gale Warning from 6 AM this morning to 6 PM EDT this evening
for ANZ250.
Gale Warning until 4 PM EDT this afternoon for ANZ254-255.
&&
SYNOPSIS...Nocera/Gaucher
NEAR TERM...Gaucher/KS
SHORT TERM...Gaucher
LONG TERM...Nocera
AVIATION...Nocera/Gaucher/KS
MARINE...Nocera/GaucherHazardous weather outlook, Aug 16, 4:09 PM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 409 PM EDT Tue Aug 16 2022 CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-026-RIZ001>008- 172015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA- Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Dukes MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 409 PM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ007-015-016-019-172015- Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA- 409 PM EDT Tue Aug 16 2022 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022-024-172015- Barnstable MA-Nantucket MA- 409 PM EDT Tue Aug 16 2022 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EDT WEDNESDAY... ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-233>237-251-256-172015- Boston Harbor-Vineyard Sound-Buzzards Bay-Rhode Island Sound- Narragansett Bay-Block Island Sound- Massachusetts Bay and Ipswich Bay- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 409 PM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ254-255-172015- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 409 PM EDT Tue Aug 16 2022 ...GALE WARNING IN EFFECT FROM 2 AM TO 4 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-172015- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 409 PM EDT Tue Aug 16 2022 ...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ232-172015- Nantucket Sound- 409 PM EDT Tue Aug 16 2022 ...GALE WARNING IN EFFECT FROM 4 AM TO 5 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231-172015- Cape Cod Bay- 409 PM EDT Tue Aug 16 2022 ...GALE WARNING IN EFFECT FROM 8 AM TO 4 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:21 AM EDT | Gale Warning | BOX | 13 hr |
Nearby
Wind Advisories in Massachusetts, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.